Gabapentin (Neurontin) is a prescription drug commonly used to treat neuropathic pain and seizures. Although many experts believe gabapentin has a significantly lower potential for abuse and dependence than many other pain-relieving medications, recent studies have revealed that these issues may be more common than previously thought. Those who use Neurontin in excessive amounts or for non-medical purposes are more likely to develop dependence than those who use it as directed by a doctor.
Compared to opioids, gabapentin abuse may be relatively rare but is steadily increasing, and some research has suggested it does have a significant potential for abuse. When problematic use occurs, it is frequently in conjunction with other intoxicating substances, such as opioids, benzodiazepines (benzos), and alcohol.
A person who develops a chemical dependence on gabapentin will encounter withdrawal symptoms when they attempt to discontinue use. These symptoms may onset after 12 hours after the last dose and can persist for weeks. Common symptoms of gabapentin cessation include headaches, dizziness, nausea, anxiety, and insomnia.
Gabapentin withdrawal isn’t considered to be very risky or life-threatening. Nonetheless, the psycho-emotional effects can be unpleasant and encourage an individual to return to the use of this drug or other substances. Moreover, the safest way to discontinue gabapentin is to use a tapering schedule under the supervision of a doctor or addiction specialist. In severe cases, persons who are engaging in extreme drug abuse, including those related to other substances, should seek long-term treatment in an addiction recovery program.
Gabapentin Withdrawal Symptoms
Unfortunately, people who use gabapentin as prescribed may develop some degree of physical or emotional dependence. Using the medication in higher-than-prescribed doses or for a prolonged period can lead to the onset of withdrawal effects after discontinuation of use.
Because gabapentin has properties that can depress the CNS (central nervous system), withdrawal symptoms are comparable to those of alcohol and benzos, although typically much less severe. Both gabapentin and these other substances act on GABA, a neurochemical in the brain that inhibits CNS activity.
Withdrawal symptoms that result from long-term gabapentin use may include the following:
- Agitation and irritability
- Light sensitivity
- Irregular heartbeat
- Increased pain
Also, people using gabapentin to treat seizures who abruptly stop taking it may experience an uptick in seizure activity, including prolonged, uncontrollable events. In this instance, withdrawal from gabapentin could be hazardous and is not recommended without proper medical supervision.
Factors that can affect the intensity and duration of withdrawal symptoms include the following:
- Height and weight
- Average dose used
- Length of use or abuse
- Presence of other mental or physical health conditions
- Use or abuse of other substances
Rarely, persons who are at risk of (or are experiencing) severe withdrawal symptoms may require medical intervention and monitoring to treat or prevent further complications.
Health providers generally recommend that a patient receive increasingly reduced doses of gabapentin to wean them off gradually and comfortably. Tapering schedules used for medications like gabapentin can minimize adverse withdrawal effects during the weaning process, and also when the use of the drug is stopped altogether.
Gabapentin can often be tapered down to discontinuation over one week, but in some cases, slower tapers are advised to address safety concerns. Experts recommend decreasing the daily dose by no more than 300mg every four days.
Why Gabapentin Withdrawal Symptoms Occur
It is not entirely clear why withdrawal symptoms manifest when some people suddenly stop using gabapentin, but they occur nonetheless. This fact suggests that gabapentin use does have the potential to lead to chemical dependence.
When dependence occurs, a person’s brain and body have adjusted to the consistent presence of a substance and begun to rely on it to function normally. Then, when a drug-dependent individual suddenly stops using the drug, they will soon encounter the onset of withdrawal symptoms. These symptoms result from the body’s attempts to rebalance itself without the drug’s presence.
Dependence often develops in conjunction with tolerance, a condition in which the person’s system diminishes a substance’s effects as a type of defense mechanism against potential harm. As a result, he or she will need to take increasingly larger doses if they are to achieve the sought-after results.
Chemical dependence is often mistaken for full-blown addiction, but there are some key differences. While addiction generally coincides with some level of dependency, the opposite is not necessarily true. An individual can become dependent on a substance even if it is used correctly, as directed by a doctor. However, addiction is further characterized by compulsive drug-seeking behavior that persists despite the adverse consequences that a person incurs, up to an including family, work, school, health, social, legal, and financial issues.
Getting Help for Drug Dependence
Just Believe Detox and Just Believe Recovery centers offer multi-faceted, state-of-the-art programs in both partial hospitalization and inpatient formats. Our programs are customized to each individual’s needs regarding drug abuse and addiction, as well as all aspects of physical and mental well-being. Our programs feature therapeutic services clinically proven to be integral for the recovery process, such as behavioral therapy, counseling, group support, relapse prevention, aftercare planning, and more.
If you or a loved one is struggling with dependence on or addiction to gabapentin, other drugs, or alcohol, we urge you to contact us today. Discover how we can help you get started on the road to recovery, one step at a time!